Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 45, NWS Dodge City, KS

May 22, 2023Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 2023, 6:36 PM CDT for Seward County, Stevens County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2023, 6:36 PM CDT (23:36 UTC)
Expired
May 22, 2023, 7:15 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:46 PM CDTHAIL 12 Nw Liberal, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WUUS53 KDDC 222336
SVRDDC
KSC175-189-230015-
/O.NEW.KDDC.SV.W.0045.230522T2336Z-230523T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
636 PM CDT Mon May 22 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Seward County in southwestern Kansas...
  Southeastern Stevens County in southwestern Kansas...

* Until 715 PM CDT.

* At 636 PM CDT, a severe thunderstorm was located near Liberal,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Liberal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10127 3703 10133 3718 10097 3700 10070
TIME...MOT...LOC 2336Z 320DEG 12KT 3710 10101 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HOVORKA
2 follow-up statements
542 
WWUS53 KDDC 222353
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
653 PM CDT Mon May 22 2023

KSC175-189-230015-
/O.CON.KDDC.SV.W.0045.000000T0000Z-230523T0015Z/
Seward KS-Stevens KS-
653 PM CDT Mon May 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN SEWARD AND SOUTHEASTERN STEVENS COUNTIES...

At 653 PM CDT, a severe thunderstorm was located near Liberal, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Liberal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10127 3713 10092 3700 10070
TIME...MOT...LOC 2353Z 320DEG 12KT 3706 10096 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HOVORKA
349 
WWUS53 KDDC 230007
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
707 PM CDT Mon May 22 2023

KSC175-189-230015-
/O.CON.KDDC.SV.W.0045.000000T0000Z-230523T0015Z/
Seward KS-Stevens KS-
707 PM CDT Mon May 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN SEWARD AND SOUTHEASTERN STEVENS COUNTIES...

At 707 PM CDT, a severe thunderstorm was located very near Liberal,
moving southeast at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Liberal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10115 3705 10113 3713 10092 3700 10070
TIME...MOT...LOC 0007Z 320DEG 12KT 3702 10092 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:51 PM CDT, 45 minutes earlier.

Area forecast discussion, May 22, 5:51 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
551 PM CDT Mon May 22 2023

...Updated Aviation...

.SHORT TERM...(This evening through Tuesday night)
Issued at 103 PM CDT Mon May 22 2023

WV imagery and visible satellite indicate a weak upper level low
shifting slowly east through southwest Kansas. Near the surface, a
lee side trough of low pressure extends south from extreme
southeastern Colorado into the western Texas Panhandle.

Scattered showers/thunderstorms are forecast this evening into
early Tuesday as a weak upper low continues to edge eastward into
central Kansas, interacting with a surface trough axis in extreme
southwest Kansas. Near the surface, prevailing southeasterly
upsloping will reinforce a pool of increased moisture across the
area with surface dewpoints in the mid/upper 50s(F) to the lower
60s(F), resulting in sufficient instability with highest MLCAPE
values upward of 1000 to 1500 J/kg in areas farther south near and
along the Oklahoma border. Steepening mid-level lapse rates through
late afternoon in conjunction with stronger H5 vort maxima cycling
through the upper low, will set the stage for scattered thunderstorm
development in an axis of increased forcing associated with a surface
trough edging east through the panhandles of OK/TX. Severe potential
will be fairly limited due to less than robust deep layer shear,
however, a weak steering flow aloft combined with higher PW values
upward of 1 to 1.25 inches will increase the potential for localized
heavier rainfall, particularly in areas generally near and along
the Oklahoma border east of US Highway 83.

Fairly seasonal temperatures are expected tonight with prevailing
southeasterlies supporting surface dewpoints holding in the lower/mid
50s(F). Look for lows ranging from the mid/upper 50s(F) for much of
the area with the lower 60s(F) possible in south central Kansas. With
some partial clearing Tuesday, expect afternoon highs generally up
into the lower/mid 70s(F).

.LONG TERM...(Wednesday through Monday)
Issued at 252 PM CDT Mon May 22 2023

More appreciable rainfall chances return to portions of western
Kansas later in the week as an upper level trough of low pressure
dips southeast through the far western Intermountain West, setting
up in increasingly difluent southwest flow aloft across the Western
High Plains. A prevailing southeasterly upslope flow will help supply
ample widespread moisture across all of western Kansas ahead of the
arrival of the first in a series of H5 vort maxima medium range
ensembles project to kick out of the Southern Rockies late Wednesday.
With steepening low/mid level lapse rates combined with more than
ample instability, thunderstorm development is likely across the high
plains of eastern Colorado late Wednesday afternoon with storms then
spreading eastward into western Kansas Wednesday night as indicated
by increasing GFS/ECMWF ensemble probabilities of QPF greater than
a tenth of an inch. Similar conditions are expected again Thursday
and Friday due to the slow approach of the aforementioned upper
level system.

Fairly seasonal temperatures are expected early in the period with
little change to the general air mass across the Western High Plains.
Should see afternoon highs mainly up into the 70s(F) Wednesday with
similar temperatures forecast each day through the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 549 PM CDT Mon May 22 2023

An upper level storm system will provide the chance of showers and
storms around LBL, GCK, and DDC from 00Z-09Z with the specific
timing and TEMPOs in the TAF for the terminals. Cloud ceilings
will also fall during the overnight to generally MVFR flight
categories for all terminals after 03Z and IFR flight categories
could be possible for LBL and GCK between 09-13Z. Cloud ceilings
should rise back to VFR flight category for all terminals by 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  73  56  76 /  70  30  30  20
GCK  54  72  55  74 /  50  30  30  20
EHA  55  75  55  74 /  30  30  30  30
LBL  55  74  56  75 /  60  30  40  20
HYS  55  75  54  81 /  40  30  30  30
P28  58  74  58  80 /  60  40  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Tatro
Hazardous weather outlook, May 22, 4:01 AM CDT, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
401 AM CDT Mon May 22 2023

KSZ030-031-043>046-061>066-074>081-084>090-230915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
401 AM CDT Mon May 22 2023 /301 AM MDT Mon May 22 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Isolated flash flooding is possible late this afternoon and
evening across the southeast half of the area. Additionally, a
severe storm with potential for quarter size hail and damaging
wind, or brief tornado is possible from around Elkhart to Meade
lake, between around 4 and 7 pm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The extended period will bring opportunities daily, especially
late day and evening for further thunderstorms and potential for
heavy rainfall episodes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon.

MR

In the hours before

Special weather statement, May 22, 4:31 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
431 PM CDT Mon May 22 2023

KSZ074-075-084-085-222200-
Stanton KS-Stevens KS-Grant KS-Morton KS-
431 PM CDT Mon May 22 2023

...A strong thunderstorm will impact portions of northeastern Morton,
southwestern Grant, northwestern Stevens and southeastern Stanton
Counties through 500 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Bow, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Morton, southwestern Grant, northwestern Stevens and southeastern
Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3744 10180 3758 10147 3738 10118 3715 10167
TIME...MOT...LOC 2131Z 330DEG 10KT 3748 10153

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, May 22, 4:54 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
454 PM CDT Mon May 22 2023

KSZ074-084-222230-
Stanton KS-Morton KS-
454 PM CDT Mon May 22 2023

...A strong thunderstorm will impact portions of northwestern Morton
and southwestern Stanton Counties through 530 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Saunders Elevator, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Manter and The Saunders Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3760 10204 3764 10197 3749 10178 3735 10204
TIME...MOT...LOC 2153Z 326DEG 5KT 3754 10202

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, May 22, 4:57 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
457 PM CDT Mon May 22 2023

KSZ075-084-085-222230-
Stevens KS-Grant KS-Morton KS-
457 PM CDT Mon May 22 2023

...A strong thunderstorm will impact portions of northeastern Morton,
southwestern Grant and northwestern Stevens Counties through 530 PM
CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Richfield, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Morton, southwestern Grant and northwestern Stevens Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3729 10178 3739 10157 3739 10153 3741 10152
      3746 10143 3730 10120 3708 10166
TIME...MOT...LOC 2157Z 326DEG 5KT 3730 10164

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, May 22, 5:27 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
527 PM CDT Mon May 22 2023

KSZ084-085-222315-
Stevens KS-Morton KS-
527 PM CDT Mon May 22 2023

...A strong thunderstorm will impact portions of east central Morton
and southern Stevens Counties through 615 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Feterita, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3722 10165 3731 10152 3716 10107 3700 10133
      3699 10153
TIME...MOT...LOC 2227Z 322DEG 14KT 3720 10156

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, May 22, 6:14 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
614 PM CDT Mon May 22 2023

KSZ085-086-222345-
Seward KS-Stevens KS-
614 PM CDT Mon May 22 2023

...A strong thunderstorm will impact portions of southwestern Seward
and southern Stevens Counties through 645 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hugoton, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Seward
and southern Stevens Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 10144 3703 10151 3723 10124 3701 10094
      3700 10096
TIME...MOT...LOC 2314Z 315DEG 14KT 3712 10126

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA
Local storm report, May 22, 6:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT MON MAY 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             5 SSE FETERITA          37.09N 101.46W
05/22/2023  M1.50 INCH       STEVENS            KS   TRAINED SPOTTER

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:20 PM CDTSpecial Weather StatementDDCFinney25 min
May 21, 7:51 PM CDTSpecial Weather StatementDDCKearny24 min
May 21, 8:49 PM CDTFlash Flood WarningDDCMorton3 hr
May 21, 9:09 PM CDTSpecial Weather StatementDDCSeward, Stevens51 min
May 21, 9:23 PM CDTFlash Flood WarningDDCKearny3 hr
May 22, 4:31 PM CDTSpecial Weather StatementDDCStevens29 min
May 22, 4:54 PM CDTSpecial Weather StatementDDCStanton36 min
May 22, 4:57 PM CDTSpecial Weather StatementDDCStevens33 min
May 22, 5:27 PM CDTSpecial Weather StatementDDCStevens48 min
May 22, 5:35 PM CDTSevere Thunderstorm WarningDDCStevens40 min
May 22, 6:03 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens42 min
May 22, 6:14 PM CDTSpecial Weather StatementDDCStevens31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.